Illinois, 2011

Dense Fog in Illinois, November 24 to 25, 2011

November 24 to 25, 2011 · NWS PAH · 8 events in 8 counties and zones

Dense fog reduced visibility to one-quarter mile or less across extreme southeast Illinois, in those counties bordering the Wabash and Ohio Rivers. The fog formed shortly after sunset, immediately after skies cleared out.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Dense fog reduced visibility to one-quarter mile or less across extreme southeast Illinois, in those counties bordering the Wabash and Ohio Rivers. The fog formed shortly after sunset, immediately after skies cleared out. The combination of clear skies and light winds promoted the rapid development of shallow dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 24, 5:59 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Nov 24, 5:59 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
559 PM CST THU NOV 24 2011

.UPDATE...
UPDATE FOR AVIATION AND PUBLIC PRODUCT ISSUANCES.

&&

.DISCUSSION...
ADJUSTED THE SKY COVER FORECAST TO SHOW MORE PROGRESSION WITH
RESPECT TO THE BAND OF LOW CLOUDS ACROSS THE AREA. THE SOUTHEAST
EDGE WAS ALONG THE OHIO RIVER AND MOVING NORTH/NORTHWEST. GIVEN
RETURN SOUTH/SOUTHWEST FLOW WILL PERSIST OVERNIGHT PER THE RUC
DATA...EXPECT THE CLOUDS TO CONTINUE TO LIFT NNW...THOUGH THERE
IS SOME QUESTION HOW FAST THEY WILL DEPART PORTIONS OF SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS. ALSO...GIVEN BETTER MIXING
TONIGHT...AM NOT TOO CONCERNED WITH FOG POTENTIAL SO TOOK THAT
OUT OF THE FORECAST.

&&

.PREVIOUS DISCUSSION /ISSUED 224 PM CST THU NOV 24 2011/...
VISIBLE SHOTS SHOW STUBBORN CLOUD ERODING NICELY. ITS EROSION HAS
OCCURRED VIA A NW AND SE 'PINCH' INTO THE FA...AIDED BY DIFFERENTIAL
HEATING AND ATTACKING THE RESPECTIVELY THINNNEST COVER OF CLOUDS.
UPSTREAM SSWLY ADVECTION ALLOWING CLOUD TO BE 500-1000K THICKER IN
HEART OF FA AND THIS BAND EASILY SEEN ON SATELLITE WILL BE LAST TO
YIELD. NAM MODEL SOUNDINGS HAVE PERFORMED ADMIRABLY CAPTURING ALL OF
THE ABOVE...AND SUGGEST THE SUBSIDENCE/DRYING WILL EVENTUALLY
OVERCOME THE COLUMN BY THIS EVENING...EVEN AS THE NIGHT-TIME
INVERSION SETS. THAT SAID...WE DO HAVE A SMALL CONCERN THAT COMPLETE
DRYING WILL NOT BEAT THE INVERSION AND A SMALL SLIVER OF MOISTURE
WILL BE TRAPPED BELOW THE BOUNDARY LAYER. THIS COULD BECOME A LOW
STRATUS OR FOG DECK LATE TONIGHT IF THE 3-5 MPH WINDS DO NOT
PRECLUDE ITS OCCURRENCE...BUT WE THINK THERE WILL BE ENOUGH
GRADIENT/WIND TO PRECLUDE IT. NOTE OF CAUTION TO MONITOR HOWEVER.

TEMPS RECOVER NICELY TOMORROW INTO THE 60S AS WARM RETURN FETCH
AROUND EASTWARD SHIFTING HIGH YIELDS BRISK WINDS WITH GUSTS
THROUGH THE 20S KTS. THIS WILL BE IN ADVANCE OF AN APPROACHING
SYSTEM FROM THE WEST...OUR WEEKEND WEATHER MAKER AND OUR BIGGEST
MEDIUM TO LONG RANGE FORECAST CHALLENGE. THE 12Z DATA AGAIN IS
SUGGESTING A MORE PROGRESSIVE (THAN REGRESSIVE) PASSAGE OF THE
SYSTEM. IN PARTICULAR THE GFS AND NAM/DGEX. BUT EVEN THE 12Z EURO
IS MORESO PRO THAN ITS PRECEDING 00Z RUN. THE ENSEMBLE ATTEMPTS TO
INCORPORATE ALL SOLUTIONS AND IN THIS CASE WE BELIEVE IT IS GOING
TO TURN OUT TO BE 1 OR THE OTHER. THIS RESULTS IN OURS DEVIATING
OFF THE ALL BLENDS AND GOING WITH THE MORE CONSISTENTLY PRODUCED
PROGRESSIVE SOLUTION. WE HAVE GOOD COLLABORATIVE CONSENSUS WITH
THIS APPROACH AS WELL...WHICH YIELDS WEEKEND POPS ENDING SUNDAY
NIGHT WITH A DRIER AND COOLER PATTERN SETTLING IN NEXT WEEK.

&&

.AVIATION...
PERSISTENT LOW STRATUS IS AT LAST ON THE MOVE...HAVING CLEARED KOWB
THIS AFTERNOON...AND IN THE PROCESS OF CLEARING KEVV AND KPAH AT THE
TIME OF THIS WRITING. KCGI LOOKS TO REMAIN MIRED IN THE LOW STRATUS
DECK THROUGH AT LEAST MID EVENING...DEPENDING ON WHETHER THE
CLEARING TREND FROM THE SOUTHEAST MAINTAINS ITS CURRENT MOMENTUM.
THERE IS SOME QUESTION AS TO HOW MUCH FOG WILL DEVELOP OVERNIGHT. AT
THIS POINT...WE HAVE INCLUDED A MENTION OF MVFR FOG AT KCGI AND
KPAH. WILL MONITOR TRENDS AND UPDATE AS NECESSARY THROUGH THE
EVENING. VFR CONDITIONS ARE EXPECTED ON FRIDAY. SOUTHERLY WINDS WILL
PICK UP TO 10 TO 12 KNOTS BY LATE MORNING...WITH GUSTS OF 15 TO 20
KNOTS AT TIMES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Nov 24, 2:54 PM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
254 PM CST THU NOV 24 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
254 PM CST THU NOV 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
November 24, 8:00 PM CST to November 25, 4:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
November 24, 8:00 PM CST to November 25, 4:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
November 24, 8:00 PM CST to November 25, 4:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
November 24, 8:00 PM CST to November 25, 4:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
November 24, 8:00 PM CST to November 25, 4:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
November 24, 8:00 PM CST to November 25, 4:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, White

When
November 24, 8:00 PM CST to November 25, 4:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
November 24, 8:00 PM CST to November 25, 4:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352275, 352276, 352277, 352278, 352279, 352280, 352281, 352282.